Mississippi, 2009

Hail and Strong Wind in Mississippi, April 12, 2009

April 12, 2009 · NWS MEG · 5 events in 3 counties and zones

A low pressure system moved northeast out of Texas during the day on April 12, 2009. Elevated thunderstorms developed out ahead of the low pressure system over North Mississippi.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system moved northeast out of Texas during the day on April 12, 2009. Elevated thunderstorms developed out ahead of the low pressure system over North Mississippi. Some thunderstorms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 12, 11:43 AM CST, 1 hour earlier.

Area forecast discussion, Apr 12, 11:43 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1243 PM CDT SUN APR 12 2009

.DISCUSSION...
UPDATE FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1023 AM CDT SUN APR 12 2009/

DISCUSSION...

OVERALL PATTERN QUICKLY EVOLVING FOR A POTENTIAL ELEVATED SEVERE
WEATHER EVENT LATER THIS AFTERNOON AND EVENING OVER PORTIONS OF
THE MID SOUTH.

SURFACE LOW PRESSURE CURRENTLY ORGANIZING OVER NORTHEAST
TEXAS WILL LIFT NORTHEAST INTO ARKANSAS LATER THIS AFTERNOON. AS
THIS OCCURS IT WILL HELP TO LIFT A WARM FRONT CURRENTLY STRETCHED
FROM THE SURFACE LOW OVER NORTHEAST TEXAS ACROSS CENTRAL LOUISIANA
INTO FAR SOUTHERN MISSISSIPPI NORTHWARD. MODERATE ELEVATED INSTABILITY
CONTINUES TO BUILD NORTH OF THE SURFACE WARM FRONT INTO SOUTHERN
ARKANSAS THIS MORNING. THE 12Z SHREVEPORT LA SOUNDING INDICATED
MLCAPES IN EXCESS OF 2000J/KG AND ELEVATED LI/S TO -6C WITH
PARCELS LIFTED FROM AROUND 850MB (5KFT). LATEST SPC MESOANALYSIS
SECTORED OVER THIS AREA ALSO SHOWING ELEVATED INSTABILITY SURGING
NORTHEASTWARD. THIS SEEMS REASONABLE AS ORGANIZING LOW LEVEL JET
(12Z 850MB RAOB...40KTS AT KSHV AND KLCH) OVER THE ARKLATEX THIS
MORNING IS FORECAST BY LATEST SHORT TERM MODEL GUIDANCE TO
STRENGTHEN AND SPREAD NORTHEAST THROUGH THE DAY IN RESPONSE TO
APPROACHING UPPER SHORTWAVE PROGRESSING ACROSS CENTRAL TEXAS THIS
MORNING. THIS SHOULD ALLOW FOR MODERATE ELEVATED INSTABILITY TO
SPREAD INTO AT LEAST SOUTHWEST PORTIONS OF THE FORECAST AREA WHERE
A SLIGHT RISK FOR SEVERE STORMS HAS BEEN INTRODUCED BY SPC.
CONSIDERING LATEST OBSERVATIONAL AND MODEL DATA TRENDS...THINK
THIS RISK AREA IS WARRENTED. HAVE ADDED MENTION OF SEVERE
POTENTIAL INTO LATEST HWO AND ZONES OVER SLIGHT RISK AREA.

THE PRIMARY SEVERE RISK SHOULD REMAIN LARGE HAIL THIS AFTERNOON
AND EVENING AS INSTABILITY SHOULD REMAIN ELEVATED. WILL NEED TO
CONTINUE TO MONITOR THE NORTHWARD PROGRESS OF WARM FRONT TONIGHT
FOR POSSIBLE SURFACE BASED ACTIVITY INTO SOUTHERN PORTIONS OF THE
FORECAST AREA. THIS POTENTIAL MAY BE MODULATED BY ELEVATED
THUNDERSTORM EVENT THIS AFTERNOON...BUT SOMETHING THAT WILL BE
CLOSELY MONITORED THIS FORECAST PERIOD.

UPDATED ZONES...GRIDS..AND HWO ALREADY SENT.

JLH

&&

.AVIATION...

18Z TAF CYCLE

SHOWERS AND SOME THUNDERSTORMS WERE GRADUALLY MOVING INTO
NORTHEAST ARKANSAS THIS AFTERNOON. EXPECT THIS ACTIVITY TO SPREAD
EAST THROUGH THIS AFTERNOON WITH STRONGEST STORMS REMAINING OVER
NORTH MISSISSIPPI. GUSTY EASTERLY WINDS WILL SWING TO THE SOUTH
LATER TONIGHT. BETTER CHANCES FOR THUNDERSTORMS WILL OCCUR CLOSE
TO MIDNIGHT AT KMEM AND AFTER 10Z AT KTUP. CEILINGS TO LOWER TO
MVFR AT KMEM AND KMKL. IFR VERY POSSIBLE OVER AFTER 08Z FOR KJBR
AND KTUP.

AC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  68  57  75  50 /  70 100  70  40
MKL  68  56  75  48 /  50 100  70  50
JBR  65  54  70  47 /  80 100  70  40
TUP  72  57  78  51 /  50 100  70  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 12, 8:56 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT SUN APR 12 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131700-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
956 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN ARKANSAS...SOUTHWEST TENNESSEE...AND
NORTHWEST MISSISSIPPI. THIS AREA IS ALONG AND SOUTHWEST OF A LINE
FROM JONESBORO ARKANSAS...TO SOMERVILLE TENNESSEE...TO OXFORD
MISSISSIPPI...INCLUDING THE MEMPHIS METROPOLITAN AREA. THE
PRIMARY SEVERE THREAT WILL BE LARGE HAIL...WITH THE MOST LIKELY
TIMING FOR SEVERE WEATHER AFTER 2 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA ON MONDAY AND MONDAY EVENING AS A COLD FRONT MOVES THROUGH THE
AREA. THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
EVENING OVER SOUTHWEST PORTIONS OF THE MID SOUTH AND ACROSS THE
ENTIRE FORECAST AREA ON MONDAY AND MONDAY EVENING.

JLH

In the hours before

Special weather statement, Apr 12, 12:13 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
113 PM CDT SUN APR 12 2009

ARZ058-121845-
PHILLIPS AR-
113 PM CDT SUN APR 12 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES WEST OF ELAINE AT 113 PM CDT...MOVING NORTH AT 40 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...
MARVELL...ST FRANCIS NATIONAL PARK AND WEST HELENA...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
145 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN
LAKE.

The radar

The Memphis radar (KNQA), 162 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 strong wind. Local standard time, as filed.

Hail, Tallahatchie

When
April 12, 12:43 PM CST to 12:48 PM CST
Where
Tallahatchie County, 0.38 mi S of Webb
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.945, -90.349

Golf ball size hail fell on Highway 49 in Webb.

Hail, Tallahatchie

When
April 12, 1:11 PM CST to 1:16 PM CST
Where
Tallahatchie County, 9 mi NNW of Charleston
Measured
0.75 in hail
Reported by
Public
Coordinates
34.120, -90.110

Hail, Panola

When
April 12, 1:23 PM CST to 1:28 PM CST
Where
Panola County, 2.55 mi SSE of Chapeltown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.235, -90.015

Quarter size hail fell 4 miles west of Courtland on Highway 35.

Hail, Panola

When
April 12, 1:30 PM CST to 1:35 PM CST
Where
Panola County, Batesville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.320, -89.950

Strong Wind, Monroe

When
April 12, 8:08 PM CST to 8:20 PM CST
Where
Monroe forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Strong winds knocked down several trees and power lines in the city of Amory as well as the rest of Monroe County. The strong winds came after rain had exited the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165098, 165099, 165103, 165104, 168044.